Oregon, 2009High Wind in Oregon, April 12, 2009
April 12, 2009 · NWS PQR · 1 event in 1 county or zone
A quick-moving front brought strong winds to the north Oregon Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick-moving front brought strong winds to the north Oregon Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 12, 1:55 AM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Apr 12, 1:55 AM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
255 AM PDT SUN APR 12 2009
.SYNOPSIS...A POTENT PACIFIC SYSTEM WILL AFFECT SOUTHWEST WASHINGTON
AND NORTHWEST OREGON TODAY AS ITS WARM FRONT SPREADS ACROSS
ESPECIALLY THE NORTHERN AREAS THIS MORNING...FOLLOWED BY THE COLD
FRONT WHICH WILL APPROACH THE COAST LATER THIS MORNING AND THEN PUSH
THROUGH THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING. THE
ASSOCIATED COOL UPPER TROUGH WILL SAG OVER THE PACIFIC NORTHWEST
MONDAY AND TUESDAY FOR SHOWERS AND RATHER LOW SNOW LEVELS. THE SYSTEM
WILL MOVE OFF TO THE EAST WITH AN UPPER RIDGE BUILDING INTO THE AREA
LATER WEDNESDAY AND THURSDAY. A WEAK SYSTEM MAY AFFECT THE AREA ABOUT
FRIDAY BEFORE ANOTHER UPPER RIDGE BRINGS MORE DRY WEATHER AS WE MOVE
INTO NEXT WEEKEND.
&&
.SHORT TERM...THE MODELS CONTINUE TO SHOW A RATHER VIGOROUS WEATHER
SYSTEM MOVING INTO THE PACIFIC NORTHWEST ON EASTER SUNDAY.
PRECIPITATION IS SPREADING INLAND ON NATIONAL WEATHER SERVICE DOPPLER
RADAR EARLY THIS MORNING ESPECIALLY NORTH AS THE WARM FRONT SPREADS
IN. LATER THIS MORNING THE ASSOCIATED COLD FRONT WILL APPROACH THE
COAST...THEN MOVE ONSHORE IN THE AFTERNOON AND THROUGH THE AREA LATER
TODAY AND EARLY THIS EVENING. MODELS CONTINUE TO SHOW AMPLE
PRECIPITATION WITH THIS SYSTEM AS PRECIPITABLE WATER VALUES OF AROUND
1.1 INCHES FEEDING THE FRONTAL BOUNDARY. COULD SEE HALF INCH OR
BETTER AMOUNTS IN THE VALLEYS WITH A COUPLE OF INCHES IN THE
MOUNTAINS. SNOW LEVELS TODAY WILL BE ABOVE THE PASSES THOUGH SOME
SNOW AT THE HIGHEST ELEVATIONS IS POSSIBLE. THE SYSTEM WILL BE A BIT
BREEZY...WITH GALES AT THE COAST AND SOME DECENT COASTAL HEADLAND
WINDS...AND BREEZY CONDITIONS INLAND.
ONCE THE FRONT MOVES ONSHORE AND THROUGH THE AREA EARLY TONIGHT...
SNOW LEVELS WILL DROP BELOW THE PASSES. SHOWERS WILL PICK UP LATE
TONIGHT AND ON MONDAY AS SHORT WAVE ENERGY IN THE ASSOCIATED UPPER
TROUGH PUSHES IN...THEN SAGS SOUTH OVER THE AREA MONDAY NIGHT AND
TUESDAY. THICKNESSES DROP SO THAT SNOW LEVELS COULD DROP TO BETWEEN
1000 AND 2000 FEET MONDAY NIGHT AND TUESDAY. SNOW ADVISORY AMOUNTS IN
THE CASCADES ARE POSSIBLE MONDAY INTO TUESDAY...WITH A FEW INCHES IN
THE COASTAL MOUNTAINS AND THE CASCADE FOOTHILLS. ALSO...THE COLD AIR
ALOFT COULD BRING A FEW THUNDERSTORMS TO THE AREA LATER MONDAY AND
MONDAY EVENING.
THE UPPER TROUGH IS STILL OVER THE AREA TUESDAY AND SHOULD STILL SEE
SOME SHOWERS...THOUGH PERHAPS A BIT LESS COVERAGE AS THE UPPER TROUGH
MOVES EAST OF THE CASCADES BUT WE REMAIN EAST OF THE NORTHERLY JET ON
THE BACKSIDE OF THE UPPER TROUGH. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
STRONG COLD TROUGH DIGGING THROUGH PAC NW TUE WILL MOVE INTO GREAT
BASIN AND SOUTHERN ROCKIES TUE NIGHT AND WED...WITH SHOWERS
DECREASING TUE NIGHT. FLOW STILL MOSTLY ONSHORE WED KEEPS A FAIR
AMOUNT OF CLOUDS WITH A PARTLY CLOUDY FORECAST THE BEST POSSIBLE
OUTCOME. WITH DEEP TROUGH DIGGING INTO SOUTHERN ROCKIES STRONG HIGH
PRESSURE LIKELY TO FOLLOW FOR THE REST OF THE WEEK. SKIES CLEAR WITH
WARMER TEMPS THU. FRI STILL LOOKS DRY WITH SOME CLOUDS POSSIBLY
MOVING IN FROM PAC.
&&
.AVIATION...A WARM FRONT BRUSHES THE COASTAL AREAS THIS MORNING AND
MOVES NORTH. A COLD FRONT ARRIVES TO THE COAST MID AFTERNOON AND
THROUGH INLAND TAF LOCATIONS BY 00Z THOUGH ABOUT 1 OR 2 HOURS EARLIER
IN THE NORTH. EXPECT WIDESPREAD LOW MVFR AND IFR CONDITIONS ON THE
COAST THROUGH THE DAY WITH SOME IMPROVEMENT IN THE EVENING. INLAND
CONDITIONS WILL BECOME PREDOMINANTLY MVFR IN THE MORNING. COULD HAVE
SOME POCKETS OF IFR AS THE COLD FRONT MOVES THROUGH IN THE AFTERNOON.
GUSTY WINDS ON THE COAST TODAY...AND INLAND AREAS AHEAD AND WITH THE
COLD FRONT.
KPDX AND APPROACHES...CONDITIONS WILL LOWER THIS MORNING MOSTLY MVFR.
GUSTY WINDS AND IFR POSSIBLE AS THE COLD FRONT PUSHES THROUGH THE
AREA IN THE AFTERNOON.
&&
.MARINE...A WARM FRONT BRUSHES THE WATERS THIS MORNING THEN A STRONG
COLD FRONT MOVES ACROSS THE WATERS MOVING ASHORE MID AFTERNOON. GALE
FORCE WINDS AHEAD OF WARM AND COLD FRONTS. SEAS WILL ALSO BUILD TO
ABOVE 10 FEET LATER THIS MORNING AND REMAIN AROUND 12 FEET ABOUT
TUESDAY. GUSTY NW WINDS WILL PERSIST ON MONDAY...THEN HIGH PRES WILL
BEGIN TO BUILD OVER THE WATERS TUESDAY AND WEDNESDAY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING OUT 60 NM FROM CAPE SHOALWATER TO
FLORENCE THROUGH 2 PM THIS AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
THROUGH THIS EVENING.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Apr 12, 4:54 AM PST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
554 AM PDT SUN APR 12 2009
ORZ003-004-010>014-WAZ019-020-040-131330-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
554 AM PDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES...CASCADE
FOOTHILLS...COASTAL MOUNTAINS...AND UPPER HOOD RIVER VALLEY OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW IS POSSIBLE IN THE CASCADES LATE TONIGHT. SEE PDXSPSPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW IS LIKELY MONDAY THROUGH TUESDAY EVENING IN THE CASCADES AND
MONDAY NIGHT THROUGH TUESDAY EVENING IN THE CASCADE FOOTHILLS AND
THE COASTAL MOUNTAINS. SEE PDXSPSPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-131330-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
554 AM PDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING TODAY. SEE PDXCWFPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-005>009-WAZ021>023-039-131330-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
554 AM PDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
In the hours before
Special weather statement, Apr 12, 4:49 AM PST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
549 AM PDT SUN APR 12 2009
ORZ003-004-010>014-WAZ019-020-040-122300-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...TOUTLE...ARIEL...COUGAR
549 AM PDT SUN APR 12 2009
...WINTER IS RETURNING EARLY THIS WEEK TO THE MOUNTAINS AND
FOOTHILLS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON...
SNOW WILL BE RETURNING TO THE CASCADES OF SOUTHWEST WASHINGTON AND
NORTHWEST OREGON LATE TONIGHT...AND CONTINUE AT TIMES THROUGH
TUESDAY EVENING. FROM 1 TO 2 FEET OF NEW SNOW IS POSSIBLE IN THE
CASCADES THROUGH TUESDAY EVENING...WITH THE HEAVIEST AMOUNTS
ABOVE 5000 FEET AND NORTH OF MCKENZIE PASS.
WHILE THE HEAVIEST AMOUNTS WILL BE ABOVE 5000 FEET...THE SNOW
LEVEL WILL FALL TO BETWEEN 1000 AND 2000 FEET MONDAY NIGHT AND
TUESDAY. THIS WILL BRING SOME ACCUMULATING SNOW TO THE COASTAL
MOUNTAINS AND THE CASCADE FOOTHILLS OF SOUTHWEST WASHINGTON AND
NORTHWEST OREGON. FROM 1 TO 3 INCHES ARE POSSIBLE MONDAY NIGHT
THROUGH TUESDAY.
BE PREPARED FOR SNOW COVERED ROADS AND WINTER DRIVING CONDITIONS
IF YOU MUST TRAVEL THROUGH THE CASCADES AND THE COAST RANGE EARLY
THIS WEEK.
FOR MORE WEATHER INFORMATION FROM NOAAS NATIONAL WEATHER SERVICE
VISIT... HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE)
High Wind, Northern Oregon Coast
- When
- April 12, 7:15 AM PST to 10:35 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Official NWS Observations
Strong winds were reported at Clatsop Spit and in Garibaldi.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, April 12 to 13, 2009$2.4 million · 1 in hail · 53 events
- Rip Current in California, April 12, 20091 death · 1 event
- Hail and High Wind in Alabama, April 12 to 13, 20095 injured · $996,000 · 50 kt wind · 20 events
- High Wind and Strong Wind in Alabama, April 12 to 13, 2009$2.6 million · 56 kt wind · 8 events
- Wildfire in Texas, April 12 to 14, 2009$270,000 · 2 events
- Flash Flood and Hail in Alabama, April 12 to 13, 2009$180,000 · 1.75 in hail · 9 events
- Tornado and Hail in Texas, April 12, 2009$46,000 · EF0 · 25 events
- Heavy Rain in Puerto Rico, April 12, 2009$30,000 · 3 events
- Hail and Strong Wind in Mississippi, April 12, 2009$20,000 · 1.75 in hail · 5 events
- Hail in Texas, April 12, 20092.25 in hail · 19 events
- Hail in Louisiana, April 12, 2009$1,000 · 1 in hail · 8 events
- Flooding in South Dakota, April 12 to 22, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167441.